[Skip to Content]
[Skip to Content Landing]
Article
May 29, 1954

DELAYED BARBITURATE INTOXICATION

JAMA. 1954;155(5):440-441. doi:10.1001/jama.1954.73690230008006e
Abstract

Next to carbon monoxide, the barbiturate group of drugs is the most frequent source of poisoning, both accidental and suicidal.1 In recent years there has been a noticeable swing away from the use of long-acting members of the barbiturate group, such as phenobarbital and barbital, to the quicker and short-acting group, notably pentobarbital (Nembutal) and secobarbital (Seconal) sodium. Each category of barbiturates requires the physician to be familiar with the varying times of onset of action and the usual duration of such action so that the drugs may be used most effectively and their toxic manifestations recognized. To complicate this situation further, there is a proprietary product Enseals Seconal sodium available now that consists of "timed disintegrating tablets" intended to produce a delayed hypnotic effect of a rapid, short-acting barbiturate. As illustrated in the following case report, ingestion of this preparation may significantly alter the clinical picture previously encountered

First Page Preview View Large
First page PDF preview
First page PDF preview
×